Patients rely on their doctors to prescribe the correct medication for their health condition, but sometimes pharmacies are to blame when medication errors occur. In fact, medication mistakes behind the pharmacy counter occur more than people realize, which can result in an under dose or overdose situation. Obviously, an overdose can be life-threatening and even fatal, but an under dose of medication can also be very serious.
If a patient doesn’t take enough medication, she will not be treated properly for her medical condition. For instance, customers who are epileptic need anti-seizure medications to control their seizures. But if they receive too low of a dose, they may suffer a seizure and further harm as a result. This is also the case for patients with diabetes who don’t receive enough insulin. They may not be able to control their diabetes due to an inadequate dose.
On the other hand, when too much medication is given to pharmacy customers, people may suffer very serious injuries and even death. Because of the serious outcomes that can occur when people receive the wrong dose of medications, pharmacists need to be very accurate when dispensing drugs. Unfortunately, pharmacists are human and make mistakes due to a number of reasons.
Some Reasons Pharmacists Fill the Wrong Dose of Medication
Customers may receive the wrong dose from their local pharmacies as a result of the following:
- Distraction. Answering the phone or consulting with a patient while attempting to fill a prescription can cause a pharmacist to make a dosage error. A pharmacist needs to pay full attention when filling a prescription order or double checking someone else’s work.
- Miscalculation. Pharmacists may transpose numbers by accident, resulting in a calculation error or decimal point error. When a medication is supposed to be .5 milliliters and the pharmacist fills 5.0 milliliters, an overdose can occur that leads to serious health consequences. Just one decimal point can cause injuries when a patient takes ten times the correct dosage of medication.
- Misreading. Pharmacists may misread a prescription by mistake. For example, a pharmacist may fill 50 milliliters of medication when the prescription was actually for 5 milliliters. Or maybe the pharmacist filled 5 milliliters of medication, but directed a customer to take it daily instead of a weekly dose, resulting in an overdose. Any time a pharmacist misreads a prescription, an overdose or under dose can occur which can cause a serious health concern.
- Pressure. Drug store pharmacies are often busy and understaffed. Not only are pharmacists kept very busy, but they are often pressured by their corporate headquarters to fill a certain number of prescriptions per hour. When they are pressured, mistake—like dosage errors—can and do happen.
Whether customers are given the wrong dose or the wrong dosage instructions, dosage errors that occur due to pharmacy negligence can result in customers taking more medication than is safe. Sadly, many patients have been hospitalized and have suffered unnecessarily because they received the wrong dose of medication from their local pharmacy.
What Are the Effects of Taking the Wrong Dose of Medication?
When patients are taking too much or too little medication unknowingly, they can suffer harm. From dizziness, nausea, and weakness to the following adverse effects, people are often affected when pharmacists fill the incorrect doses of medication. Some additional effects include:
- Organ damage
- Respiratory arrest
- Heart attack
People rely on their medications to treat their medical problems, but if they are taking an inadequate dosage or too high of a dose, they may be at risk for suffering illnesses and adverse side effects.
If you or a loved one was harmed as a result of a dose error due to pharmacy negligence, you may have a claim for medical malpractice. To learn more about your rights, call our office for a free consultation or order a free copy of our book, A Patient’s Guide to Virginia Medical Negligence Law.